June 29, 2011 (San Diego, California) — A new study, reported here at the American Diabetes Association (ADA) 71st Scientific Sessions, indicates that long-term thiazolidinedione (TZD) therapy is associated with an increased risk for diabetic macular edema (DME).
A number of previous studies have raised concerns about the risks of TZD therapy, including fluid retention and congestive heart failure. Now, Iskandar Idris, DM, FRCP, from the Department of Diabetes and Endocrinology, Sherwood Forest Hospitals Foundation, Nottinghamshire, United Kingdom, has raised the possibility of another red flag for TZDs, as well as for others in the peroxisome proliferator-activated receptor (PPAR)-gamma agonist drug class.
"The PPAR-gamma isoform is widely distributed and, as a result, its activation is associated with significant pleiotropic effects," Dr. Idris explained. Although the adverse events of the TZD drug class have been well described, Dr. Idris and colleagues were motivated by the observation that the activation of PPAR-gamma is associated with a hyperpermeability response in vascular endothelia. Studies with rosiglitazone have shown a reversible dose-dependant increase in vascular endothelial permeability in vitro. Other work has demonstrated that troglitazone use increased the genetic expression of vascular endothelial growth factor, "which is well known as an inflammatory cytokine involved in the development of diabetic macular edema."
Recently, 2 studies have provided conflicting findings on this issue. Results from the ACCORD Eye Study detected no association between TZD use and DME (Arch Ophthalmol. 2010;128:312-318), whereas an earlier paper indicated just the opposite (Am J Ophthalmol. 2009;147:583-586). "Unfortunately, this earlier study did not have the long-term follow-up of ACCORD, nor did it account for use of concomitant medications," Dr. Idris noted.
Dr. Idris wanted to account for these limitations in his large retrospective study.
Using electronic health records from a database comprised of 400 general practices in the United Kingdom, data from 109,295 patients with type 2 diabetes were analyzed. Selected patients were older than 18 years of age and had been exposed to more than 6 months of TZD therapy.
The study was designed to determine the short-term (1 year) and long-term (10 years) risks of developing DME after TZD exposure, and whether therapy with agents such as aspirin can modulate those risks.
Results at the 1-year time point suggest a strong association between TZD use and the incidence of DME. After adjustment for the covariates of concomitant medications, weight, body mass index, blood pressure, and lipid levels, the hazard ratio at 1 year was 3.29. Furthermore, "concurrent use of TZDs and insulin was associated with a further increase in DME incidence, with a hazard of 8.44," said Dr. Idris.
Interestingly, at 10 years, the increased risk of DME is somewhat lower than the initial risk (hazard ratio, 2.29 for TZD alone and 3.2 for TZD plus insulin).
"In the 10-year model, HbA1c [glycosylated hemoglobin] appears to be an important influence in modulating risk, with a reduction in HbA1c being protective against developing DME." The use of ACE inhibitors and aspirin also appears to be protective, he added.
Taken together, the results for the 2 time points indicate that TZD exposure leads to a 3- to 6-fold increase in risk for DME. "If such a relationship were to be firmly established, a balance of risk and benefit needs to be made when prescribing TZDs in patients with diabetes who are at high risk for DME."
Dr. Idris noted that he and his colleagues did not analyze data by brand of TZD.
Time to Abandon Use of TZDs?
"Suffice it to say that every approach to therapy has its risks and benefits," said David Kendall, MD, from the International Diabetes Center in Minneapolis, Minnesota, and chief scientific and medical officer at the ADA. "TZDs have been in the marketplace long enough for us to understand both their advantages and disadvantages."
He went on to say that the issues recently raised by the US Food and Drug Administration not withstanding, "these [other issues] are things that we've had some evidence of. We know that these compounds cause fluid retention, and there's been at least a question as to whether that makes this less-common form of eye disease more prevalent or more detectable."
Is it a game changer? "This single study suggests that this complication is more common when TZDs were used, particularly when used with insulin. The value here is that this furthers our understanding of risk/benefit equation for TZDs."
Dr. Idris reports serving on advisory panels and speaker bureaus for MDS-Sheering Plough and Eli Lilly. Dr. Kendall has disclosed no relevant financial relationships.
American Diabetes Association (ADA) 71st Scientific Sessions: Abstract 0135-OR. Presented June 26, 2011.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: TZD Use May Increase Risk for Diabetic Macular Edema - Medscape - Jun 29, 2011.